A Four Year Old's Drastic Change in Behavior
As the parent of a 4-year-old, you are likely aware that your child's interests, opinions and mood can change from one hour to the next -- sometimes, it seems, from one minute to the next. However, if you notice a sudden, drastic and lasting change in your child's behavior, don't ignore it 2. In some cases, the cause can be serious.
If your child's behavior changes suddenly, consider the possibility that your child is being bullied. Any day care, school, preschool or social setting can potentially create conditions that allow your child to be bullied. In many cases, children feel self-conscious about the bullying and will be reluctant to discuss it with you or other authority figures. If you suspect this is the case, not only should you initiate opportunities for your child to discuss whether he's being bullied, but you should also talk about the issue and how to prevent it with care-givers, administrators and parents of other children who might be involved.
Children, in most cases, are likely to imitate the behavior of their peers. Dramatic changes in your child's behavior can sometimes simply stem from the influence of new friends. An article on the Empowering Children website asserts that if you feel your child's friends are a bad influence, try to fill his time and broaden his interests and influences at home. In school-age children, this can be based at least partially on homework, of course, but in younger children you can incorporate a system of chores, rewards, and special family outings and events in exchange for successfully following a schedule of chores.
Different medications can affect people of any age, including changing their behavior or personality. Because young children's brains are developing at a rapid rate, they can be particularly sensitive to medications, according to the National Institute of Mental Health. Additionally, if your child takes more then one medication, whether for mental health, ADHD, asthma or any other condition, it is possible that the medications in combination can have different effects than any one of the the medications by itself. If you begin noticing behavioral changes after your child begins taking a new medication, you should speak to your doctor about possible reasons for the change and alternative medication options.
Sexual abuse could also be a possible cause of sudden behavioral changes in children. Sudden, drastic changes in eating or sleeping habits, a return to old bed-wetting habits or unusual fearfulness or irritability can all be potential signs of abuse -- although that is of course not the only possible reason for these symptoms. Regardless, if you suspect this possibility, take your child to the doctor immediately.
- Pixland/Pixland/Getty Images